Lake Huron, 2012

Marine Thunderstorm Wind in Lake Huron, September 5, 2012

September 5, 2012 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Inner Saginaw Bay produced a 56 mph thunderstorm wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Inner Saginaw Bay produced a 56 mph thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 5, 11:32 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 5, 11:32 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1232 PM EDT WED SEP 5 2012

.AVIATION...

//DISCUSSION...

BOUNDARY LAYER MOISTURE HAS BEEN SLOW TO MIX OUT THIS OUT THIS
MORNING RESULTING IN IFR CLOUDS/VSBYS PERSISTING LONGER THAN
EXPECTED. AT ISSUANCE TIME, HOWEVER, VISIBILITIES HAVE IMPROVED AND
CEILINGS HAVE LIFTED ABOVE 5KFT FOR NEARLY ALL LOCATIONS. ANY
LINGERING LOW CLOUDS WILL CONTINUE TO MIX OUT OVER THE NEXT HOUR OR
TWO.

PERIODIC THUNDERSTORM ACTIVITY WILL THEN HAVE AT LEAST THREE
WELL-DEFINED OPPORTUNITIES TO AFFECT THE TAF SITES OVER THE NEXT 18
HOURS. THE FIRST IS ASSOCIATED WITH ONGOING ACTIVITY ACROSS SOUTHERN
LOWER MICHIGAN THAT WILL POTENTIALLY IMPACT THE AIRFIELDS FROM KPTK
SOUTH AROUND 18Z. ADDITIONAL THUNDERSTORMS, AIDED BY MODERATE
DIURNAL DESTABILIZATION, WILL BE POSSIBLE IN THE 20-00Z TIME FRAME
THIS AFTERNOON FOLLOWED BY ANOTHER ROUND IN THE 06Z-12Z WINDOW AS
THE COLD FRONT FINALLY BEGINS TO PUSH THROUGH SOUTHEAST MICHIGAN.
CONFIDENCE IN ANY ONE LOCATION SEEING THUNDER REMAINS LOW FOR ALL
THREE INSTANCES, THOUGH THE BEST CHANCE WILL BE THIS EVENING DURING
PEAK HEATING WHEN THUNDERSTORM INTENSITY AND COVERAGE IS FORECAST TO
BE GREATEST. TSTORMS WILL THEREFORE BE HANDLED ON AN AMENDMENT
BASIS AS INDIVIDUAL THREATS PRESENT THEMSELVES. AWAY FROM
SHOWER/TSTORM ACTIVITY, CONDITIONS WILL REMAIN VFR WITH A LOW
VFR/SUB-5KFT CEILING OF DIURNAL CU POSSIBLE THIS AFTERNOON.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE THAT A THUNDERSTORM WILL IMPACT KDTW

* MEDIUM CONFIDENCE OF CEILINGS AROUND 5000 FEET BY THIS EVENING.

&&

.PREV DISCUSSION...ISSUED 325 AM EDT WED SEP 5 2012

SHORT TERM...TODAY AND TONIGHT

THIN CIRRUS BLOWOFF FROM CONVECTION TO THE WEST HAS BEEN ENOUGH TO
KEEP DENSE FOG FROM BECOMING TOO WIDESPREAD EARLY THIS MORNING. WITH
A GRADUAL INCREASE IN HIGH CLOUDS EXPECTED FOR THE REST OF THE EARLY
MORNING HOURS...WILL NOT ISSUE A DENSE FOG ADVISORY AS VISIBILITIES
BELOW ONE QUARTER MILE WILL BE SOMEWHAT PATCHY AND TRANSIENT. ANY
REMAINING FOG WILL DISSIPATE AFTER SUNRISE.

THE INITIAL CONVECTION BRINGING THIS CIRRUS WILL SLOWLY FADE AS LOW
LEVEL JET IS NOW BEING INTERCEPTED BY MATURING MCS RACING EAST INTO
WISCONSIN. SO...ONLY A FEW SHOWERS WILL CREEP INTO THE AREA EARLY IN
THE MORNING. THIS NEXT MCS APPEARS TO HAVE A GOOD CHANCE OF MOVING
INTO LOWER MICHIGAN AS IT HAS RACES OUT WELL IN ADVANCE OF THE COLD
FRONT AND SHORTWAVE TROUGH THAT INITIATED IT OVER THE NORTHERN PLAIN
STATES. THIS WILL MAKE SHOWER/THUNDERSTORM ACTIVITY LIKELY EARLIER
THAN ORIGINALLY THOUGHT...SO WILL PULL FORWARD RAIN CHANCES TO THE
MIDDLE OF THE DAY WITH LINGERING ACTIVITY EXPECTED INTO THE EVENING
AND EVEN OVERNIGHT AS THE AFOREMENTIONED SHORTWAVE AND COLD FRONT
EVENTUALLY MOVES THROUGH THE AREA.

THE COMBINATION OF DECENT WIND SHEAR WITHIN THE EDGE OF THE STRONG
WESTERLIES OVER THE NORTHERN TIER OF THE CONUS AND MODEST INSTABILITY
AS DAYTIME HEATING BRINGS SBCAPES INTO THE 1000-1500 J/KG WILL LEAD
TO SOME POSSIBILITY OF SEVERE WEATHER WITH SOME OF THESE STORMS EVEN
AS THE BETTER CHANCE LIKELY FOCUSES JUST SOUTHWEST OF THE AREA AS
ONGOING MCS PROPAGATES SLIGHTLY SOUTHWARD INTO BETTER LOW LEVEL
MOISTURE OVER THE OHIO VALLEY.

WITH LESS IN THE WAY OF SUNSHINE DUE TO THE INCREASE IN CLOUDS WITH
THIS LEAD ACTIVITY...WILL LOWER HIGH TEMPERATURES SEVERAL DEGREES
TODAY WITH HIGHS TOPPING OUT IN THE MIDDLE 80S.

LONG TERM...

PLENTY OF RESERVOIRS OF UPPER LEVEL PV TO TAP INTO FOR THE EXTENDED
PERIOD...CULMINATING IN AN AMPLIFYING UPPER LEVEL TROUGH OVER THE
WEEKEND...ALTHOUGH 00Z MODEL GUIDANCE SUGGEST IT MAY BE A BIT MORE
PROGRESSIVE AND FARTHER EAST.

LATEST WATER VAPOR IMAGERY SHOWS LARGE UPPER LEVEL LOW
OVER NORTHERN MANITOBA...WHICH WILL DIRECT THE TRAFFIC OF UPPER
WAVES. THE 500 MB LOW/CIRCULATION IS PROGGED TO LIFT NORTHEAST A BIT
FASTER OVER THE WEEKEND...AS IT CONSOLIDATES WITH THE POTENT UPPER
WAVE CURRENTLY WORKING THROUGH NORTH DAKOTA. THIS UPPER WAVE WILL
HELP DRIVE THE COLD FRONT SOUTHEAST...EXITING SOUTHEAST MICHIGAN
SHORTLY AFTER 12Z THURSDAY. THERE IS A SMALL CHANCE CONVECTION CAN
FIRE UP BEFORE FRONT CLEARS THE STATE...BUT THURSDAY WILL BE WARM
AND DRY FOR THE MOST PART...AS LOW LEVEL COLD ADVECTION STRUGGLES TO
MAKE MUCH PROGRESS DURING THE DAYTIME HOURS. STILL...NORTHERLY FLOW
OFF LAKE HURON AND EXTENSIVE CU FIELD WITH RESIDUAL MOISTURE (SEE
NAM 850 MB RH) WILL LIKELY HOLD TEMPS IN THE UPPER 70S NORTH TO
LOWER 80S SOUTH.

NEXT BATCH OF ENERGY CURRENTLY DIVING SOUTH THROUGH WESTERN CANADA
WILL SWING THROUGH THE NORTHERN ROCKIES AND THEN MIDWEST ON FRIDAY.
STRONG MID LEVEL FGEN RESPONSE FRIDAY NIGHT SHOULD SUPPORT
WIDESPREAD RAIN SHOWERS ACROSS SOUTHEAST MICHIGAN AS POTENTIAL
COUPLED JET STRUCTURE SETS UP...PER 00Z CANADIAN/UKMET.

SUNDAY IS A BIT MORE UP IN THE AIR...AS THE LONGWAVE TROUGH AXIS
WILL PROBABLY BE JUST EAST OF LOWER MICHIGAN. STILL...THERE IS A
STRONG SHORTWAVE PROGGED TO TRACK ON THE BACKSIDE OF THE TROUGH
WITHIN THE NORTHWEST FLOW...BUT TIMING RIGHT NOW LOOKS MORE LIKE
SATURDAY NIGHT...AND THUS SUNDAY IS SHAPING UP TO BE A NICER DAY.

MARINE...

WINDS AND WAVES WILL BOTH REMAIN FAIRLY BENIGN TODAY AS WEAK HIGH
PRESSURE SLOWLY DRIFTS EAST OF THE AREA. A STRONG LOW PRESSURE WILL
THEN TRACK ACROSS NORTHERN ONTARIO LATE TODAY INTO TONIGHT...PULLING
A COLD FRONT ACROSS MICHIGAN. MCS ACTIVITY WILL LIKELY BRING AN
INCREASING CHANCE OF SHOWERS/THUNDERSTORMS IN ADVANCE OF THIS FRONT
BY MIDDAY WITH PRECIPITATION CHANCES THEN PERSISTING UNTIL THE FRONT
HAS CLEARED THE AREA LATE TONIGHT. THERE WILL BE SOME POTENTIAL FOR
A FEW SEVERE THUNDERSTORMS AS WELL. NORTHWEST WINDS AND WAVES WILL
ALSO INCREASE BEHIND THE FRONT ON THURSDAY...BUT REMAIN BELOW ANY
HEADLINE CRITERIA.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....JVC
SHORT TERM...DG
LONG TERM....SF
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 5, 8:11 AM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
911 AM EDT WED SEP 5 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
911 AM EDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. THESES
STORMS WILL BE STRONG TO POSSIBLY SEVERE...WITH THE STRONGEST ONES
CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...HAIL TO ONE INCH IN
DIAMETER...AND TORRENTIAL RAINFALL. STORM MOTION WILL BE EAST AT 35
MPH. A STRONG COLD FRONT APPROACHING FROM THE WEST WILL TRIGGER THE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF A LEFTOVER THUNDERSTORM THURSDAY
MORNING SOUTH OF I-69 AS THE COLD FRONT CLEARS THE STATE.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-060815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
911 AM EDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. THESES
STORMS WILL BE STRONG TO POSSIBLY SEVERE...WITH THE STRONGEST ONES
CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...HAIL TO ONE INCH IN
DIAMETER...AND TORRENTIAL RAINFALL. STORM MOTION WILL BE EAST AT 30
KNOTS. A STRONG COLD FRONT APPROACHING FROM THE WEST WILL TRIGGER
THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF A LEFTOVER THUNDERSTORM THURSDAY
MORNING OVER LAKE ST CLAIR AND LAKE ERIE AS THE COLD FRONT CLEARS
THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
September 5, 1:30 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
49 kt (56 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407505.